We work so hard on our mental health, but sometimes we can get knocked down by an unexpected source—prescription medication. Sure, we all know that some street drugs can adversely affect mental health, but there are also a number of prescription medications for conditions totally unrelated to mental health that can trigger psychiatric side effects, including symptoms of depression, mania, and psychosis. In the end, it will always be a question of risk vs. benefit when deciding whether or not to take something.
There have been a small number of reports of depression associated with norfloxacin and sulfa antibiotics.
Chloroquine and mefloquine, which are used in the prevention and treatment of malaria, can cause psychosis and mania. I don’t see any reason for anyone with a psych history to take either of these drugs; there are safe and effective alternatives. If I’m visiting an area with a high malaria risk, I always take Malarone. It’s pricey, but I can live with that to avoid psychosis. My second choice would be doxycycline.
High-dose acyclovir, which can be used in the management of herpes or shingles, can trigger psychosis or depression. Amantadine, which is used both as an antiviral to manage influenza and as an anti-Parkinsonian agent, can cause psychosis or mania, most frequently in the elderly.
Interferon is not technically an antiviral, but it is used in the treatment of viral hepatitis C; it can cause psychosis, mania, depression, and suicidal thoughts. Luckily, there are other treatment options available now, which is certainly more desirable for people living with mental illness.
Blood pressure and heart medications
Beta blockers have been linked with depression and mania. Digoxin can trigger psychosis and depression. The calcium channel blockers diltiazem and nifedipine have been associated with depression. Diuretics in the same class as hydrochlorothiazide have been linked to depression and suicidal ideation.
High doses of medications from the H2 receptor blocker class for acid reflux, such as ranitidine and cimetidine, can trigger psychosis, depression, and mania. The risk is higher in the elderly or those with renal dysfunction.
Metoclopramide, which is used to boost GI motility, has been linked to mania and depression.
Analgesics and muscle relaxants
Abruptly discontinuing the muscle relaxant baclofen can bring on depression, psychosis, or mania. Cyclobenzaprine can also trigger mania and psychosis.
Some NSAIDs have been linked with psychosis and depression, and opioids can trigger a variety of psychiatric symptoms.
Oral contraceptives can trigger depression; one study found that this happened in up to 15% of users. The initial doses of thyroid hormones like levothyroxine in vulnerable patients can trigger mania, depression, and psychosis.
Steroids, including anabolic steroids and corticosteroids like prednisone, can cause mania, depression, or psychosis, particularly when used at high doses or in withdrawal. Topical or inhaled steroids have much lower systemic absorption and thus carry far less risk.
Managing medications safely
This is by no means an exhaustive list of medications with the potential for psychiatric side effects, and it’s not intended as a “do not take” list. For most of these medications, the incidence of psychiatric side effects is low, and most people can take them without any problems.
I take the beta blocker propranolol on a fairly regular basis to manage my lithium-related tremor, and I’ve never noticed it impacting my mood. I also take birth control, and in my case, it boosts my mood rather than making me depressed.
The important thing is to be aware that meds for physical health problems can impact your mental health. Any time you’re trying a new med, listen to what your mind and body are telling you.
As a final word of caution, I would say be careful with steroids like prednisone; they’re among the top culprits for psych-related side effects. The one time that prednisone was prescribed for me, my mood worsened and I experienced an abrupt onset of suicidal ideation. I took it for 3 or 4 days and then stopped it, and the suicidal thinking quickly went away. Generally, steroids are the kind of thing that if you need it, you need it. Still, there should always be a discussion with your doctor on how to do it most safely with appropriate monitoring.
As always, knowledge is power!
Reference: Tango, R. C. (2003). Psychiatric side effects of medications prescribed in internal medicine. Dialogues in Clinical Neuroscience, 5(2), 155.